Acute Generalized Exanthematous Pustulosis with Multiple Org
Acute generalized exanthematous pustulosis (AGEP) is a rare condition presenting with numerous small, nonfollicular, sterile skin pustules on an erythematous base. It can be accompanied by fever and leukocytosis, but their presence is not mandatory. These are usually self-limited. Authors present the rare situation of severe AGEP, initially diagnosed as septic shock, requiring vasopressor support.

A 50-year-old, morbidly obese female with a past medical history of hypertension, hyperlipidemia, polycystic ovary syndrome, and obstructive sleep apnea on CPAP presented to the emergency department with high-grade fever (39.5°C), tachycardia (118 bpm), diarrhea, leukocytosis (11,000/mm3) with left shift, acute renal failure, and liver dysfunction. She was prescribed amoxicillin at urgent care for suspicion of tick bite 8 days previously as she was allergic to doxycycline. Upon examination, she was found to have confluent erythema described as tiny pustules forming lakes of pus on her chin, cheeks, upper neck, and hairline and just below the ear, as well as diffuse hives on the back and face.

There was no hemorrhagic crusting, and Nikolsky's sign was negative. The mucous membranes were spared. The genital region showed no visible ulcers. Over the next few hours, she experienced fluid-nonresponsive hypotension. She needed elective intubation due to increased work of breathing and respiratory fatigue. She also required blood pressure support with norepinephrine. With a working diagnosis of septic shock, she received intravenous fluids and antibiotics, including ceftriaxone, metronidazole, and levofloxacin. She also received intravenous bicarbonate followed by 2 sessions of hemodialysis for her acute renal failure causing severe metabolic acidosis.

As part of sepsis workup, multiple blood cultures turned out negative. Since the pustules were nonfollicular, bacterial folliculitis was less likely. A swab from the affected site showed normal skin commensals. The other principal noninfectious differential diagnoses included toxic epidermal necrosis/Steven-Johnson syndrome, pustular psoriasis, drug rash with eosinophilia and systemic symptoms, bullous impetigo, and other drug eruptions like the one associated with hydroxychloroquine. The EuroSCAR study scoring system showed the diagnosis probably to be AGEP for this patient.

Awaiting the results of the workup, the dermatologist indicated a clinical picture consistent with AGEP due to amoxicillin, and possibly potentiated by ceftriaxone. Though AGEP does not typically need systemic steroids, in this case, with liver and kidney dysfunction, the patient received intravenous methylprednisolone (100 mg once daily) for 3 days with discontinuation of antibiotics. Penicillin and cephalosporin were added to the patient's allergy list to prevent recurrence. Over the next 2 days, the patient's condition improved. Her vitals stabilized, she was extubated, and her rash began to clear with desquamation. On day 9, she was discharged home. She received triamcinolone 0.1% cream for 2 weeks post-discharge and improved. ?

Source: https://www.ncbi.nlm.nih.gov/labs/pmc/articles/PMC7923718/
Like
Comment
Share